|Interferon & ribavirin: Effect on HIV?
Jul 21, 2009
I'm a co-infected pt w/ HIV/HepC, who is midway through the interferon +ribavirin anti-HepC therapy. My HIV was always undetectable after I started HAART (Atripla), but my question is does interferon and ribavirin have any positive or neg. effect on HIV? Thanks.
Response from Dr. Sherer
There are a few ways to interpret your question, so I'll speak to each of them. In general, there is no direct effect of ribavirin (RBVN) and either pegylated or standard interferon (IFN) on the virus. For example, there is not a standard change in the viral load in someone like you who is well-controlled on ART.
Similarly, there is no known interaction between your regimen, i.e. with efavirenz (stocrin), tenofovir, and emtricitabine, and either IFN or RBVN that would require dose alteration or switching to another regimen. However, a common side effect of IFN is depression, and because depression can also occur as a side effect of EFV, it is important for you and your doctor to be aware of this potential overlapping side effect, and both screen for it, anticipate it, and treat it if necessary.
Overlapping toxicities are also a concern for IFN and RBVN with other HIV medications. The use of AZT with RBVN, for example, risks a greater than expected anemia, which is commonly seen with RBVN; on average, a person drops 2 grams of hemoglobin during a course of RBVN. As another example, DDI (Videx) cannot be used with RBVN due a competitive interaction.
Finally, there is the question of the impact of your HCV itself and HIV. Although it appears that HCV-infected individuals have the same opportunity for a good response with complete viral suppression and rising CD4 cells, there are some other differences in management and response to treatment. There is a higher frequency of liver toxicity in patients with HIV and HCV co-infection in response to antiretroviral therapy (ART), although discontinuations with Atripla in patients with HCV on IFN and RBVN are uncommon (<5%). Similarly, HCV/HIV co-infection is associated with a higher incidence of diabetes and high lipids, and a mild lipid elevation is seen with EFV as well in 5-10% of patients.
None of these issues suggest that you should not continue with Atripla and HCV treatment, nor that you should not expect to continue to have full viral load control with rising CD4 cells. These are important questions that you have asked, and I urge you to talk to your doctor about your questions and these observations. I note that he or she is likely to have important information about your case that I am unaware of.
Atripla plus Isentress?
Is this possible
- Can You Transfer Hiv Through Aids Rashes And Bumps?
- Will There Be A Cure For Hpv In The Future?
- Will My Husband Get Bacterial Vaginosis?
- When Will A Woman Find Out She Has Gonorrhea?
- What Kind Of Antibiotics Can You Use To Treat Shingles?
- What Do Shingles Look Like When They First Start?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.